Unrecognized clozapine-related constipation leading to fatal intra-abdominal sepsis - a case report.

Item request has been placed! ×
Item request cannot be made. ×
loading   Processing Request
  • Additional Information
    • Abstract:
      Clozapine is the preferred antipsychotic used for the treatment of resistant schizophrenia with suicidal ideation. The drug is started at a low dose and gradually increased to a target dose of 300-450 mg/day. It is well known to cause agranulocytosis and neutropenia. Several cases of fatal sepsis have been reported in neutropenic patients and emphasis is placed on monitoring for agranulocytosis; however, clozapine also causes intestinal hypomotility and constipation, which if unrecognized can lead to intestinal obstruction, bowel necrosis, and intraabdominal sepsis. Reduced behavioral pain reactivity in schizophrenics may alter the ability to express pain, potentially leading to a delay in the presentation for medical attention. We report a case of fatal intra-abdominal sepsis secondary to an unrecognized case of clozapine-related constipation. [ABSTRACT FROM AUTHOR]
    • Abstract:
      Copyright of International Medical Case Reports Journal is the property of Dove Medical Press Ltd and its content may not be copied or emailed to multiple sites or posted to a listserv without the copyright holder's express written permission. However, users may print, download, or email articles for individual use. This abstract may be abridged. No warranty is given about the accuracy of the copy. Users should refer to the original published version of the material for the full abstract. (Copyright applies to all Abstracts.)